Alert archive / New Mexico / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 209, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 16, 2005, 5:55 PM MDT for Eddy County, Lea County, New Mexico. It was in force for 70 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2005, 5:55 PM MDT (23:55 UTC)
- Expired
- Jun 16, 2005, 7:05 PM MDT
- In force
- 70 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
Counties Eddy County, NM, Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 142 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.9 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 407 J/kg
- Mixed-layer CIN
- -389 J/kg
- Mixed-layer LCL
- 1657 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 162357
SVRMAF
NMC015-025-170100-
/O.NEW.KMAF.SV.W.0209.050616T2355Z-050617T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
555 PM MDT THU JUN 16 2005
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN LEA COUNTY IN SOUTHEAST NEW MEXICO
SOUTHEASTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO
* UNTIL 700 PM MDT
* AT 549 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER
EAST CENTRAL EDDY COUNTY...OR 24 MILES EAST OF CARLSBAD...MOVING
SOUTHEAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
NM 128 IN EDDY COUNTY...
THE INTERSECTION OF SH 128 AND COUNTY ROAD 1 IN LEA COUNTY...
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL UP TO TENNIS BALL SIZE. SEEK SHELTER NOW INSIDE A
STURDY STRUCTURE AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3250 10387 3224 10405 3201 10370 3201 10324
3236 10313
$$1 follow-up statement
000
WWUS54 KMAF 170105
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
805 PM CDT THU JUN 16 2005
NMC015-025-170115-
/O.EXP.KMAF.SV.W.0209.000000T0000Z-050617T0100Z/
LEA-EDDY-
705 PM MDT THU JUN 16 2005
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN EDDY AND SOUTHERN
LEA COUNTIES EXPIRED AT 700 PM MDT...
AT 705 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED
BELOW SEVERE LEVELS. THEREFORE THE SEVERE THUNDERSTORM WARNING WILL
NOT BE REISSUED.
TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3250 10387 3224 10405 3201 10370 3201 10324
3236 10313
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 12:57 PM MDT, 4 hours 58 minutes earlier.
Area forecast discussion, Jun 16, 12:57 PM MDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 157 PM CDT THU JUN 16 2005 .SHORT TERM... MID LEVEL THERMAL RIDGE EXTENDS N FROM NRN MEXICO THRU CENTRAL NM MTN CHAIN. CONVECTION IS SLOW TO DEVELOP IN MTNS WHILE TENDING TO DISSIPATE AS IT MOVES E AWAY FROM HEAT SOURCE. HIGH BASED -SHRA/-TSRA ACRS WRN AREAS COULD PRODUCE GUSTY WINDS AND A FEW DRY LIGHTNING STRIKES - DUNKEN RAWS 94/39. FARTHER E ACRS THE PLAINS OF SE NM/PB LOW LEVEL CONVERGENCE IS MINIMAL AT BEST AND MSAS ACTUALLY DEPICTS LOW LEVEL DIVERGENCE. AS OF 19Z MODIFIED 12Z KMAF SOUNDING REFLECTS -70 J/KG BTWN 75H-65H THAT WILL HAVE TO BE OVERCOME. AS TEMPS RISE DWPNTS ARE SLOWLY FALLING (ETA SFC MSTR TOO HIGH) THUS EXPECT CAP WON/T BREAK ACRS PB. STEERING FLOW FAVORS CONVECTION THAT DOES DEVELOP TO MOVE EAST INTO ADJACENT PLAINS AND THUS HAVE INCLUDED 10-20 PCT POPS THIS EVENING W OF KMAF. LOW TEMPS TRENDING UP WITH L70S EXPECTED ACRS PB. .LONG TERM... MAIN QUESTION FOR THIS WEEKEND IS HOW HOT IT WILL GET. MID/UPPER RIDGE FIRMLY IN PLACE OVER THE AREA WILL ONLY INTENSIFY AND SLOWLY MEANDER AROUND THE SOUTHWEST U.S. OVER THE WEEKEND. THIS WILL ALLOW TEMPERATURES TO CONTINUE TO WARM IN THE LOWER AND MID LEVELS. WE WILL APPROACH THE RECORD HIGHS FOR FRIDAY THROUGH SUNDAY AT MIDLAND WHICH ARE 106/107/107 RESPECTIVELY...BUT DO NOT THINK WE WILL SET ANY NEW RECORDS. FRIDAY WOULD BE THE BEST CHANCE...BUT IT STILL LOOKS LIKE WE WOULD MORE LIKELY TIE THE 106 THAN ACTUALLY GET HOTTER. THIS IS ALL ASSUMING FULL SUN AS WELL...SO A DEGREE MAY BE TAKEN OFF EXPECTED HIGHS FOR POSSIBLE SCATTERED CU ANYWAY. OVER THE WEEKEND...SFC TEMPERATURES WILL STAY VERY HOT OVER THE AREA. AT THE SAME TIME...700MB TEMPERATURES WARM TO GREATER THAN 17 DEGREES CELSIUS...WHICH PRESENTS A SIGNIFICANT CAP FOR THUNDERSTORMS TO OVERCOME. HOWEVER...TODAY WE HAVE SEEN THUNDERSTORMS DEVELOP... LIKELY WITH DRY LIGHTNING...NEAR DUNKEN NEW MEXICO. SO AS SURFACE TEMPERATURES CONTINUE TO WARM...ISOLATED THUNDERSTORMS CANNOT BE RULED OUT WITH THE ADDITIONAL POSSIBILITY OF DRY LIGHTNING...MAINLY IN THE MOUNTAINOUS AREAS AND ADJACENT PLAINS...AS DEWPOINTS ARE EXPECTED TO FALL INTO THE 20S AND 30S OVER THE WESTERN 1/2 OF THE CWA. HAVE ADJUSTED WEATHER...POP...DEWPOINT...AND SKY GRIDS SLIGHTLY... BUT OTHERWISE HAVE MADE VERY FEW ADJUSTMENTS TO THE FORECAST AS THE EXPECTED HOT TEMPERATURES REMAIN IN THE FORECAST. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 72 104 75 103 / 10 0 0 0 CARLSBAD NM 66 107 70 107 / 20 10 10 10 DRYDEN TX 71 103 73 101 / 10 0 0 0 FORT STOCKTON TX 73 107 75 104 / 10 10 10 10 GUADALUPE PASS TX 68 101 72 101 / 20 10 10 10 HOBBS NM 65 106 71 105 / 20 10 10 10 MARFA TX 60 97 60 96 / 10 10 10 10 MIDLAND INTL AIRPORT TX 72 105 75 104 / 10 0 0 0 ODESSA TX 72 106 75 104 / 10 0 0 0 WINK TX 74 112 73 110 / 10 0 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 49/20
Hazardous weather outlook, Jun 16, 1:08 PM MDT, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 208 PM CDT THU JUN 16 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-171908- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 208 PM CDT THU JUN 16 2005 (108 PM MDT THU JUN 16 2005) THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE MOUNTAINS AND ADJACENT PLAINS. AS HIGH BASED THUNDERSTORMS DEVELOP NEAR THE MOUNTAINS AND MOVE EAST THEY HAVE THE POTENTIAL TO PRODUCE A FEW DRY LIGHTNING STRIKES AND GUSTY OUTFLOW WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY DAYTIME HIGHS WILL EXCEED 100 DEGREES ACROSS MANY AREAS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO THROUGH THE WEEKEND...WITH AFTERNOON TEMPERATURES REACHING 110 DEGREES ALONG THE RIO GRANDE AND THE UPPER TRANS PECOS REGIONS OF WEST TEXAS FRIDAY AND SATURDAY. IF POSSIBLE...SPEND TIME INDOORS IN AIR CONDITIONED FACILITIES. IF YOU PLAN TO BE OUTSIDE...AVOID PROLONGED EXPOSURE OR STRENUOUS PHYSICAL ACTIVITY. DRINK PLENTY OF WATER OR OTHER NON ALCOHOLIC OR NON CAFFEINATED BEVERAGES. WEAR LIGHTWEIGHT...LIGHT COLORED...AND LOOSE FITTING CLOTHING. WEAR A HAT TO SHIELD YOURSELF FROM THE SUN...AND USE A SUN SCREEN TO REDUCE CHANCES OF SUNBURN. LASTLY... ENSURE YOUR OUTDOOR PETS HAVE AMPLE WATER AND SHADE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE) HTTP://WWW.WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jun 16, 2:48 PM MDT, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 348 PM CDT THU JUN 16 2005 NMZ028-162145- EDDY COUNTY PLAINS NM- 248 PM MDT THU JUN 16 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL EDDY COUNTY. A STRONG THUNDERSTORM WAS LOCATED 12 MILES NORTHWEST OF SEVEN RIVERS AT 248 PM MDT...MOVING EAST AT 10 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
Local storm report, Jun 16, 3:30 PM MDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
430 PM CDT THU JUN 16 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM HAIL LAKEWOOD 32.62N 104.35W
06/16/2005 0.75 INCH EDDY NM PUBLIC
MARBLE AND PENNY SIZE HAIL FALLING IN LAKEWOOD JUST EAST
OF U.S. 285.
&&
02Local storm report, Jun 16, 3:54 PM MDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
454 PM CDT THU JUN 16 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM HAIL LAKEWOOD 32.62N 104.35W
06/16/2005 1.00 INCH EDDY NM TRAINED SPOTTER
QUARTER SIZE HAIL FALLING IN LAKEWOOD.
&&
02Special weather statement, Jun 16, 5:22 PM MDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 622 PM CDT THU JUN 16 2005 TXZ058-162345- REEVES COUNTY AND UPPER TRANS PECOS TX- 622 PM CDT THU JUN 16 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTH CENTRAL REEVES COUNTY. A STRONG THUNDERSTORM WAS LOCATED JUST NORTH OF SARAGOSA AT 622 PM CDT... MOVING EAST AT 15 MPH. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 2:58 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 62 min |
| Jun 16, 3:57 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 63 min |
| Jun 16, 4:36 PM MDT | Flash Flood Warning | MAF | Eddy | 3 hr |
| Jun 16, 4:54 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 66 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.